Alert archive / Wisconsin / Wind Chill Advisories in 2016

Wind Chill Advisory 1, NWS Milwaukee, WI

January 12, 20164 counties in Wisconsin

NWS Milwaukee, WI issued this wind chill advisory at Jan 12, 2016, 3:16 PM CST for 4 counties in Wisconsin. It took effect at Jan 13, 2016, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2016, 3:16 PM CST (21:16 UTC)
In effect from
Jan 13, 2016, 12:00 AM CST
Expired
Jan 13, 2016, 9:00 AM CST
In force
9 hr
Issued by
NWS Milwaukee, WI

Counties Fond du Lac County, WI, Green Lake County, WI, Marquette County, WI, Sheboygan County, WI

The radar

The Milwaukee radar (KMKX), 91 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WWUS43 KMKX 122116
WSWMKX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
316 PM CST TUE JAN 12 2016

...BITTERLY COLD WIND CHILLS TONIGHT...

.VERY COLD TEMPERATURES COUPLED WITH WINDS UP TO AROUND 10 MPH
WILL DROP WIND CHILLS TO AROUND 20 BELOW ZERO TONIGHT AFTER
MIDNIGHT. IF YOU PLAN TO BE OUTSIDE DURING THIS TIME...PLEASE
USE CAUTION AND BE SURE TO COVER AS MUCH SKIN AS POSSIBLE.

WIZ046-047-051-052-130530-
/O.NEW.KMKX.WC.Y.0001.160113T0600Z-160113T1500Z/
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN
316 PM CST TUE JAN 12 2016

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM CST WEDNESDAY. 


* WIND CHILLS SHOULD FALL TO 20 BELOW AROUND MIDNIGHT AND REMAIN
  IN PLACE UNTIL MID MORNING. THE COLDEST WIND CHILL VALUES WILL
  OCCUR JUST AFTER MIDNIGHT.

* THE COLD WIND CHILLS CAN CAUSE FROSTBITE IN AS LITTLE AS 30
  MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

BSH
2 follow-up statements
721 
WWUS43 KMKX 130922
WSWMKX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
322 AM CST WED JAN 13 2016

...BITTERLY COLD WIND CHILLS EARLY THIS MORNING...

.VERY COLD TEMPERATURES COUPLED WITH WINDS UP TO AROUND 10 MPH
WILL DROP WIND CHILLS TO AROUND 20 BELOW ZERO EARLY THIS MORNING.
IF YOU PLAN TO BE OUTSIDE DURING THIS TIME...PLEASE USE CAUTION
AND BE SURE TO COVER AS MUCH SKIN AS POSSIBLE.

WIZ046-047-051-052-131500-
/O.CON.KMKX.WC.Y.0001.000000T0000Z-160113T1500Z/
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN
322 AM CST WED JAN 13 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING. 

* WIND CHILLS WILL BE AROUND 20 BELOW UNTIL MID MORNING. 

* THE COLD WIND CHILLS CAN CAUSE FROSTBITE IN AS LITTLE AS 30 
  MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
HENTZ
978 
WWUS43 KMKX 131450
WSWMKX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
850 AM CST WED JAN 13 2016

...WIND CHILLS IMPROVING...

.THE BITTER COLD WIND CHILLS FROM OVERNIGHT AND EARLY THIS MORNING
ARE IMPROVING ACROSS NORTHERN PORTIONS OF THE AREA. THUS...THE
WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE. WIND CHILLS WILL
CLIMB ABOVE ZERO BY THE MIDDLE AFTERNOON HOURS...AS MILDER AIR
TRIES TO PUSH INTO THE AREA FROM THE SOUTHWEST.

WIZ046-047-051-052-131600-
/O.EXP.KMKX.WC.Y.0001.000000T0000Z-160113T1500Z/
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN
850 AM CST WED JAN 13 2016

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING. 

WIND CHILL VALUES WILL REMAIN BELOW ZERO UNTIL THE MIDDLE
AFTERNOON HOURS...AS MILDER AIR TRIES TO PUSH INTO THE AREA FROM
THE SOUTHWEST. 

$$
WOOD

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 12, 11:50 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Jan 12, 11:50 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1150 AM CST TUE JAN 12 2016

UPDATE...

LITTLE CHANGE TO PREVIOUS FORECAST. DID DECREASE CLOUD COVERAGE A
BIT THIS MORNING GIVEN CLEAR SKIES ACROSS THE AREA AND NO SIGNS OF
CLOUDS IN THE REGION. WITH DECREASING CAA THROUGH THE DAY AND
CLEARING SKIES...AFTERNOON TEMPS MAY NEED TO BE NUDGED A FEW
DEGREES WARMER.

AVIATION/18Z TAFS/...

VFR CONDITIONS WILL PERSIST THROUGH THE NIGHT AT ALL TAF SITES.
LAKE EFFECT CLOUDS SHOULD HANG AROUND JUST OFFSHORE THOUGH THAT
PERIOD AS WELL AND SOME OF THOSE SCATTERED 2KFT CLOUDS MAY
OCCASIONALLY STRAY INTO MKE AND ENW...BUT LOOKING AT LARGELY CLEAR
SKIES AT ALL SITES.

AS A TROF APPROACHES ON WEDNESDAY...CIGS WILL BEGIN TO FALL IN
THE MORNING AND CONFIDENCE IS BUILDING THAT LIGHT SNOW WILL
MOVE INTO THE AREA. CURRENT THINKING IS THAT SNOW WILL ARRIVE AT
MSN IN THE LATE MORNING AND MAKE IT TO THE LAKE BY MIDDAY. ANY
SNOW THAT DOES FALL WILL BE LIGHT AND ACCUMULATIONS WILL BE LESS
THAT 1/2 INCH.

PREV DISCUSSION... /ISSUED 305 AM CST TUE JAN 12 2016/

TODAY AND TONIGHT...FORECAST CONFIDENCE...HIGH

AN UPPER TROUGH ACROSS THE WESTERN GREAT LAKES AROUND SUNRISE
WILL MOVE EAST AND EXIT THE EASTERN GREAT LAKES TONIGHT...AS A
NORTHERN STREAM NORTHWEST JET AROUND 130 KNOTS MOVES ACROSS SOUTHERN
WISCONSIN.  THE LEFT ENTRANCE REGION OF THE JET MAX IS ACROSS
EASTERN IOWA AND NORTHERN ILLINOIS TOWARDS SUNRISE WEDNESDAY.

700 MB RH DECREASES TODAY WITH AN INCREASE JUST SOUTHWEST OF THE
FORECAST AREA LATE TONIGHT WITH A WEAK MID LEVEL SHORTWAVE.

850 MB RH ALSO DRIES BUT MOISTURE REMAINS TRAPPED BELOW A LOWERING
INVERSION.  THIS MOIST LAYER BECOMES RATHER SHALLOW THIS AFTERNOON
SO EXPECT THE STRATOCUMULUS TO SCATTER OUT OVER MOST AREAS.  LOW
LEVEL MOISTURE ALSO INCREASES LATE TONIGHT JUST TO THE WEST AND
SOUTHWEST OF THE FORECAST AREA WITH A SOMEWHAT STRONGER 950 MB
TROUGH.

850 MB COLD AIR ADVECTION WEAKENS THIS MORNING AS THE INVERSION
STRENGTHENS.  LOW LEVEL COLD AIR ADVECTION CONTINUES THROUGH THE
MORNING AND LOW TEMPERATURES TONIGHT WILL DEPEND HEAVILY ON CLOUD
COVER. THE SURFACE HIGH OVER THE PLAINS MOVES MORE SOUTHEAST.  THE
PRESSURE GRADIENT RELAXES...BUT SURFACE WINDS MAY NOT BECOME CALM.

WEDNESDAY - CONFIDENCE...MEDIUM
STRONG NORTHWEST 500 MILLIBAR FLOW WILL BRING SHORTWAVE ENERGY
THROUGH SRN WI. LEADING ZONE OF DCVA ARRIVES BY EARLY AFTERNOON
WITH WAVE PASSING QUICKLY EAST DURING THE EARLY EVENING. SOME 850
WAA NOTED AS WELL AS BRIEF LEFT FRONT QUAD HELP FROM PASSING UPPER
JET MAX. QPF NUMBERS CONTINUE TO LOOK QUITE LIGHT SO SNOW AMOUNTS
UNDER AN INCH STILL LOOK GOOD. INDICATIONS CONTINUE TO POINT
TOWARDS SOME FZDZ POTENTIAL AS THE NIGHT WEARS ON WITH LOSS OF
SATURATION WITHIN THE DENDRITIC GROWTH ZONE.

THURSDAY - CONFIDENCE...MEDIUM
BROAD MID LEVEL ANTICYCLONIC FLOW. AXIS OF VORTICITY PROGGD FROM
SRN MN INTO NRN WI. 850/925 WAA REGIME IN PLACE WITH TEMPS RISING
ABV 0C. SURFACE/850 TROUGH AXIS WILL BE ACROSS MN AND IA WITH WARM
FRONTAL BOUNDARY EXTENDING INTO CNTRL WI. LOW LEVEL BAROCLINICITY
WILL SHIFT NORTHWARD WITH TIME. LLVL RH PROGS SUGGEST SOME
SCOURING OUT OF LOW CLOUD DECK THOUGH MOS KEEP THINGS ON THE
CLOUDY SIDE. BOTH GFS AND NAM BUFKIT SOUNDINGS SHOW LOW LEVEL
INVERSION WHICH MAY END UP KEEPING TEMPS A SMIDGE COOLER THAN MOS.
TRENDED TOWARDS A BLENDED SOLUTION ON TEMPS.

FRIDAY AND FRIDAY NIGHT - CONFIDENCE...LOW
GFS/GEM BOTH SHOW FAIRLY POTENT WAVE MOVING INTO THE SOUTHERN
PLAINS AND TAKING ON A NEGATIVE TILT AS IT LIFTS NEWD INTO THE ERN
GRT LAKES. THIS LEADS TO DECENT CYCLOGENESIS WITH POTPOURRI OF
PRECIP TYPES ACROSS THE AREA. MEANWHILE THE ECMWF DEVELOPS A
SURFACE LOW FURTHER NORTH AND DRAWS MOISTURE UP BUT FURTHER EAST
OF HERE WITH LITTLE OR NO PRECIP IN SRN WI. STILL A LOT OF
UNCERTAINTY SO WILL ESSENTIALLY GO WITH SUPERBLEND POPS AND KEEP
POTENTIAL FOR A MIX OF PRECIP TYPES WITH POTENTIAL FOR SNOW ON
BACK EDGE IN COLDER AIR.

SATURDAY - CONFIDENCE...MEDIUM
CAA REGIME IN PLACE IN THE WAKE OF THE DEPARTED SYSTEM. THE ECMWF
IS QUICKER IN BRINGING THE RENEWED ARCTIC SURGE. MID LEVEL FLOW
CYCLONIC SO KEPT THE SUPERBLEND POPS FOR SHSN.

SUNDAY AND MONDAY - CONFIDENCE...MEDIUM
MAIN STORY WILL BE THE COLD AIRMASS IN PLACE WITH 925 TEMPS
PROGGD INTO THE NEGATIVE TEENS CELSIUS WITH SOME POTENTIAL FOR
LOWER 20S CELSIUS.

AVIATION/12Z TAFS/...MVFR CELLING EXPECTED THIS MORNING AS A LOW
LEVEL INVERSION STRENGTHENS AND TRAPS THE LOW LEVEL MOISTURE. THIS
MOIST LAYER BECOMES RATHER SHALLOW THIS AFTERNOON SO EXPECT THE
STRATOCUMULUS TO SCATTER OUT OVER MOST AREAS. LOW LEVEL MOISTURE
ALSO INCREASES LATE TONIGHT JUST TO THE WEST AND SOUTHWEST OF THE
FORECAST AREA WITH A SOMEWHAT STRONGER 950 MB TROUGH.

NORTHWEST WINDS WILL BE RATHER BRISK THIS MORNING. NOT EXPECTING
REDUCED VSBYS OR BLOWING SNOW...BUT DRIFTING OF THE NEW DRY SNOW
COULD BE A PROBLEM IN SPOTS ON THE RUNWAYS.

MARINE...A SMALL CRAFT ADVISORY IS IN EFFECT INTO THE EVENING DUE
TO BRISK NORTHWEST TO WEST WINDS. THE WINDS WILL DIMINISH AS HIGH
PRESSURE OVER THE NORTHERN AND CENTRAL PLAINS MOVES SOUTHEAST INTO
THE MID MISSISSIPPI VALLEY THIS EVENING.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 9 PM CST THIS EVENING FOR LMZ643>646.

&&

UPDATE...BSH
TODAY/TONIGHT AND AVIATION/MARINE...HENTZ
WEDNESDAY THROUGH MONDAY...COLLAR
Hazardous weather outlook, Jan 12, 2:38 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
238 PM CST TUE JAN 12 2016

WIZ046-047-051-052-056>060-062>072-132045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
238 PM CST TUE JAN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

COLD TEMPERATURES AND NORTHWEST WINDS WILL COMBINE TO PRODUCE WIND
CHILLS OF 15 TO 20 BELOW ZERO. A WIND CHILL ADVISORY IS IN EFFECT
FOR MARQUETTE...GREEN LAKE...FOND DU LAC AND SHEBOYGAN COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE WIND CHILL ADVISORY FOR WIND CHILLS AROUND 20 BELOW WILL
CONTINUE THROUGH ABOUT MID MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-132045-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
238 PM CST TUE JAN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THIS EVENING FOR BRISK
NORTHWEST TO WEST WINDS. SOME FREEZING SPRAY IS ALSO EXPECTED...
ESPECIALLY TOWARD OPEN WATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NORTHWEST WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY CRITERIA
OVER THE WEEKEND BEHIND A DEPARTING LOW.

WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 3:19 PM CSTRiver Flood WarningMKXJefferson24 hr

Nearby

Wind Chill Advisories in Wisconsin, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.